Call for a FREE Consultation | 24/7

(361) 222-2222

IV Infections At Corpus Christi Hospitals Result In Compounding Pharmacy Drug Recall

13 August 2013No Comments

dangerous medicationsAn outbreak of bacterial infections among patients who received IV infusions at two hospitals in Corpus Christi could be linked to a Texas compounding pharmacy, which has since recalled all of its sterile medications. The U.S. Food and Drug Administration (FDA) announced on August 9, a Specialty Compounding, LLC drug recall, after at least 15 patients fell ill at Corpus Christi Medical Center Bay Area and Corpus Christi Medical Center Doctors Regional. According to the recall announcement, the affected patients each received IV infusions of calcium gluconate that were mixed at the Cedar Park, Texas-based compounding pharmacy. The FDA warns that, if there is a microbial contamination in products intended to be sterile, patients who receive the medications may be at risk of serious infections that could be life-threatening. If you believe you have been adversely affected by a tainted IV infusion or another potentially defective drug, contact our qualified defective drug lawyers at Bandas Law Firm today for legal help.

IV Infusions Affected by Specialty Compounding Recall

The compounding pharmacy drug recall affects all unexpired sterile medications distributed by Specialty Compounding since May 9, 2013, including all strengths and dosage forms. The recalled products were distributed directly to physician offices and hospitals in Texas, and were also sent directly to patients located throughout the country, with the exception of North Carolina. “Because of the potential association between the hospital-based infections and sterile compounded medications produced by Specialty Compounding, we are voluntarily recalling all sterile products out of an abundance of caution,” said pharmacist in charge at Specialty Compounding, Ray Solano, R.Ph. “We deeply regret the impact this recall has on our patients and the hospitals that we serve, but patient safety must always be our first concern.

Lawsuits Filed Over Contaminated Medications

The latest recall of potentially contaminated medications comes as federal officials and lawmakers consider how to regulate compounding pharmacies in the wake of last year’s deadly fungal meningitis outbreak that has killed 63 people and sickened more than 700 others nationwide. That crisis was caused by a contaminated steroid injection produced by the New England Compounding Center (NECC), which also recalled all products before ultimately being shut down by health officials. The NECC has since declared bankruptcy as individuals throughout the country who received the contaminated infections pursue product liability lawsuits against the company. In the aftermath of the fungal meningitis outbreak, the FDA was criticized for having known there were problems at NECC’s facility, but not taking action sooner.

Contact Our Experienced Attorneys To File A Claim

In light of last year’s meningitis crisis, the FDA has made an effort to crack down on compounding pharmacies throughout the country, resulting in a number of medication recalls. Lawmakers are also considering several pieces of legislation that would clarify the FDA’s authority over compounding pharmacies, which has previously been uncertain. According to the FDA’s most recent recall of Specialty Compounding’s calcium gluconate IV infusions, users and recipients of drugs from the company should immediately discontinue use and return the drugs to the compounding pharmacy. If you received an IV infusion at a Texas hospital or medical center, and you have since suffered an adverse reaction, consult our knowledgeable lawyers at Bandas Law Firm to discuss your legal options. You may have grounds to file a product liability lawsuit against Specialty Compounding, LLC, in order to pursue financial compensation for your medical bills and pain and suffering, and our attorneys can help.

Source: http://www.fda.gov/Safety/Recalls/ucm364643.htm

Posted Under: Drug Litigation